Variational particle schemes for the porous medium equation and for the system of isentropic Euler equations
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 44 (2010) no. 1, p. 133-166

Both the porous medium equation and the system of isentropic Euler equations can be considered as steepest descents on suitable manifolds of probability measures in the framework of optimal transport theory. By discretizing these variational characterizations instead of the partial differential equations themselves, we obtain new schemes with remarkable stability properties. We show that they capture successfully the nonlinear features of the flows, such as shocks and rarefaction waves for the isentropic Euler equations. We also show how to design higher order methods for these problems in the optimal transport setting using backward differentiation formula (BDF) multi-step methods or diagonally implicit Runge-Kutta methods.

DOI : https://doi.org/10.1051/m2an/2009043
Classification:  35L65,  49J40,  76M30,  76M28
Keywords: optimal transport, Wasserstein metric, isentropic Euler equations, porous medium equation, numerical methods
@article{M2AN_2010__44_1_133_0,
     author = {Westdickenberg, Michael and Wilkening, Jon},
     title = {Variational particle schemes for the porous medium equation and for the system of isentropic Euler equations},
     journal = {ESAIM: Mathematical Modelling and Numerical Analysis - Mod\'elisation Math\'ematique et Analyse Num\'erique},
     publisher = {EDP-Sciences},
     volume = {44},
     number = {1},
     year = {2010},
     pages = {133-166},
     doi = {10.1051/m2an/2009043},
     zbl = {pre05693768},
     mrnumber = {2647756},
     language = {en},
     url = {http://www.numdam.org/item/M2AN_2010__44_1_133_0}
}
Westdickenberg, Michael; Wilkening, Jon. Variational particle schemes for the porous medium equation and for the system of isentropic Euler equations. ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Volume 44 (2010) no. 1, pp. 133-166. doi : 10.1051/m2an/2009043. http://www.numdam.org/item/M2AN_2010__44_1_133_0/

[1] L. Ambrosio, N. Gigli and G. Savaré, Gradient flows in metric spaces and in the space of probability measures, Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel, Switzerland (2005). | Zbl 1145.35001

[2] V.I. Arnold and B.A. Khesin,Topological methods in hydrodynamics, Applied Mathematical Sciences 125. Springer-Verlag, New York, USA (1998). | Zbl 0902.76001

[3] L.A. Caffarelli, Allocation maps with general cost functions, in Partial differential equations and applications, P. Marcellini, G.G. Talenti and E. Vesintini Eds., Lecture Notes in Pure and Applied Mathematics 177, Marcel Dekker, Inc., New York, USA (1996) 29-35. | Zbl 0883.49030

[4] G.-Q. Chen and D. Wang, The Cauchy problem for the Euler equations for compressible fluids, Handbook of mathematical fluid dynamics I. Elsevier, Amsterdam, North-Holland (2002) 421-543. | Zbl pre01942876

[5] C.M. Dafermos, The entropy rate admissibility criterion for solutions of hyperbolic conservation laws. J. Differential Equations 14 (1973) 202-212. | Zbl 0262.35038

[6] W. Gangbo and R.J. Mccann, The geometry of optimal transportation. Acta Math. 177 (1996) 113-161. | Zbl 0887.49017

[7] W. Gangbo and M. Westdickenberg, Optimal transport for the system of isentropic Euler equations. Comm. Partial Diff. Eq. 34 (2009) 1041-1073. | Zbl 1182.35161

[8] E. Hairer, S.P. Norsett and G. Wanner, Solving Ordinary Differential Equations I: Nonstiff Problems. 2nd edition, Springer, Berlin, Germany (2000). | Zbl 0789.65048

[9] D.D. Holm, J.E. Marsden and T.S. Ratiu, The Euler-Poincaré equations and semidirect products with applications to continuum theories. Adv. Math. 137 (1998) 1-81. | Zbl 0951.37020

[10] http://abel.ee.ucla.edu/cvxopt.

[11] http://www.ziena.com/knitro.htm.

[12] D. Kinderlehrer and N.J. Walkington, Approximation of parabolic equations using the Wasserstein metric. ESAIM: M2AN 33 (1999) 837-852. | Numdam | Zbl 0936.65121

[13] J.E. Marsden and M. West, Discrete mechanics and variational integrators. Acta Numer. 10 (2001) 357-514. | Zbl 1123.37327

[14] J. Nocedal and S.J. Wright, Numerical Optimization. Springer, New York, USA (1999). | Zbl 1104.65059

[15] F. Otto, The geometry of dissipative evolution equations: the porous medium equation. Comm. Partial Diff. Eq. 26 (2001) 101-174. | Zbl 0984.35089

[16] J.L. Vázquez, Perspectives in nonlinear diffusion: between analysis, physics and geometry, in International Congress of Mathematicians I (2007) 609-634. | Zbl 1128.35060

[17] C. Villani, Topics in optimal transportation, Graduate Studies in Mathematics 58. American Mathematical Society, Providence, USA (2003). | Zbl 1106.90001